Alert archive / Montana / Wind Advisories in 2015

Wind Advisory 2, NWS Billings, MT

January 4, 2015Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 4, 2015, 4:28 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 4, 2015, 10:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 4, 2015, 4:28 AM MST (11:28 UTC)
In effect from
Jan 4, 2015, 10:00 PM MST
Expired
Jan 4, 2015, 3:12 PM MST
In force
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 11.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2015-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2015-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WWUS75 KBYZ 041128
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
428 AM MST SUN JAN 4 2015

MTZ065-066-051130-
/O.NEW.KBYZ.WI.Y.0002.150105T0500Z-150105T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
428 AM MST SUN JAN 4 2015

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON MST
MONDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO NOON MST
MONDAY. 

* TIMING...WINDS WILL BECOME STRONG LATE THIS EVENING. THE STRONG
  WINDS WILL CONTINUE THROUGH MONDAY MORNING.

* IMPACTS...DANGEROUS CROSS WINDS WILL IMPACT TRAVEL ALONG
  INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER...AS WELL AS LOCAL
  ROADS AROUND NYE. THESE STRONG WINDS WILL CAUSE BLOWING AND
  DRIFTING SNOW WHICH COULD REDUCE VISIBILITY.

* WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
556 
WWUS75 KBYZ 042212
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
312 PM MST SUN JAN 4 2015

MTZ065-066-051900-
/O.UPG.KBYZ.WI.Y.0002.150105T0500Z-150105T1900Z/
/O.NEW.KBYZ.HW.W.0002.150105T0700Z-150105T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
312 PM MST SUN JAN 4 2015

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST
MONDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST
MONDAY. 

* IMPACTS...VERY DANGEROUS TRAVEL CONDITIONS ALONG INTERSTATE 90
  FROM LIVINGSTON TO BIG TIMBER...AS WELL AS LOCAL ROADS AROUND
  NYE. LOCAL WHITEOUT CONDITIONS AND SIGNIFICANT DRIFTING ARE
  POSSIBLE. DANGEROUS CROSS WINDS WILL MAKE IT DIFFICULT TO
  CONTROL HIGH PROFILE VEHICLES...ESPECIALLY ON SLICK ROADS. 

* TIMING...WINDS WILL BECOME STRONG LATE THIS EVENING. THE
  STRONGEST WINDS ARE EXPECTED EARLY MONDAY.

* WINDS...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 75 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS COMBINED WITH WINTER PRECIPITATION WILL MAKE VERY
HAZARDOUS TRAVEL CONDITIONS. TRAVELERS MAY WANT TO FIND ALTERNATE
ROUTES OR DELAY TRAVEL UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 4, 3:38 AM MST, 50 minutes earlier.

Area forecast discussion, Jan 4, 3:38 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
338 AM MST SUN JAN 4 2015

.SHORT TERM...VALID FOR TDY AND MON...

WILL MAINTAIN ACTIVE ADVISORY HIGHLIGHTS AND UPGRADE MOUNTAIN
WATCHES TO WARNING. ALSO...WILL ISSUE AN ADVISORY FOR THE EAST.

MID LEVEL WARM ADVECTION HAS BEEN PRODUCING MAINLY LIGHT SNOW
OVER MOST OF THE AREA OVERNIGHT. DUE TO LACK OF DRAMATIC
FORCING...SNOW ACCUMULATIONS HAVE BEEN ON THE 1-3 INCH SIDE. LIGHT
SNOW WILL CONTINUE TODAY AND TONIGHT AS MID LEVEL WARM ADVECTION
CONTINUES. THE MOUNTAINS WILL SEE SNOW INCREASE TONIGHT AND FRIDAY
AS JET ENERGY FORCES DEEP MOISTURE INTO THE HIGH COUNTRY. SNOW
RATES WILL BE IMPRESSIVE AS THE GOOD DENDRITE SNOW GROWTH ZONE
WILL BE ELEVATED TONIGHT INTO EARLY MONDAY. MODELS HAVE BEEN VERY
AGGRESSIVE IN QPF AMOUNTS FOR LATE TONIGHT AND MONDAY SO BELIEVE A
COUPLE FEET OF SNOW IS NOT OUT OF THE QUESTION FOR THE WESTERN
MOUNTAINS. WILL ALSO UPGRADE THE BIG HORN MOUNTAINS INTO A WARNING
AS NORTHWEST FLOW FAVORABLE FOR SNOWFALL THERE. TEMPERATURES WILL
NOT GO VERY FAR TODAY WITH WEAK COLD AIR ADVECTION. 850MB
TEMPERATURES WILL HANG AROUND -18C OVER SOUTHERN MONTANA WITH -22C
OVER THE EAST. HIGHS WILL NOT GET OUT OF THE SINGLE DIGITS.

MONDAY WILL BE A VERY INTERESTING...DYNAMIC AND DIFFICULT TO
FORECAST DAY. MODELS ALL SHOOT A STRONG JET INTO EASTERN MONTANA
EARLY MONDAY. THIS SURFACE RESULT OF THIS IS TO QUICKLY DEVELOP A
LOW OVER CENTRAL MONTANA AND SHIFT IT INTO NORTHEAST WYOMING. THIS
WILL PROVIDE A BRIEF PERIOD OF STRONG DOWNSLOPE FLOW OVER SOUTH
CENTRAL MONTANA ON THE SOUTH SIDE OF THE LOW EARLY IN THE DAY.
THIS WILL MEAN STRONG WINDS AT LIVINGSTON AND NYE...TO THE POINT
THAT A WIND ADVISORY WILL BE NEEDED FOR GAP FLOW WINDS. THIS
DOWNSLOPE FLOW WILL CAUSE TEMPERATURES TO BUMP INTO THE 30S OVER
PARTS OF WESTERN AND CENTRAL ZONES. THIS DOWNSLOPE FLOW COULD ALSO
BRIEFLY SLOW OR SHUT DOWN THE SNOW PRODUCTION OVER WESTERN AND
CENTRAL ZONES EARLY IN THE DAY. IF THE SURFACE LOW ENDS UP FARTHER
SOUTH...THE WARM UP WILL NOT TAKE PLACE AND SNOW WILL CONTINUE AND
COULD BE QUITE HEAVY OVER SOUTH CENTRAL ZONES. JUST TOO EARLY TO
TELL RIGHT NOW. THE EAST WILL BE ON THE NORTH SIDE OF THE LOW AND
SHOULD GET A BLAST OF ARCTIC AIR RUNNING THROUGH MONDAY MORNING
WITH OVER RUNNING SNOWFALL OF SEVERAL INCHES ALONG WITH BLOWING
SNOW AND DANGEROUS WIND CHILLS. ISSUED AN ADVISORY FOR THE EAST
LATE TONIGHT THROUGH MONDAY.

THE ARCTIC WILL SLAM BACK INTO THE AREA BY MONDAY AFTERNOON AND
SEND TEMPERATURES PLUMMETING AGAIN FOR WESTERN AND CENTRAL ZONES.
THIS WILL ALSO KICK THE SNOW MACHINE BACK ON AS OVER RUNNING SNOW
DEVELOPS AND COULD BECOME HEAVY MONDAY AFTERNOON AND NIGHT. THIS
IS THE TIME FRAME THAT THE FOOTHILLS COULD PICK UP THE HEAVY SNOW.
THE GFS KEEPS THE BEST ARCTIC SNOW GROWTH ZONE OFF THE FOOTHILLS
AND MORE INTO SOUTH CENTRAL MONTANA MONDAY NIGHT AND
TUESDAY...HOWEVER...SO UNCERTAINTY EVEN EXISTS IN HOW MUCH SNOW
THE FOOTHILLS WILL GET AS THE ARCTIC ROARS BACK IN. DID RAISE POPS
AND SNOW AMOUNTS FOR THE FOOTHILLS FOR MONDAY AFTERNOON AS
CONFIDENCE RISING AS THE ARCTIC COMES BACK IN. HIGHS ON MONDAY
WILL BE VERY TRICKY AS VERY DEPENDANT ON HOW FAR THE ARCTIC
BOUNDARY IS ABLE TO LIFT EAST AND AT WHAT TIME IT MOVES BACK INTO
WESTERN AND CENTRAL ZONES.

HAVE ISSUED A WIND ADVISORY FOR THE GAP FLOW AREAS OF LIVINGSTON
AND NYE FOR LATE THIS EVENING THROUGH MONDAY MORNING. 00Z RUNS
SUPPORT ADVISORY WINDS DURING THIS PERIOD...BUT IF THE SURFACE LOW
TRACKS FARTHER SOUTH...ADVISORY WINDS MAY NOT MATERIALIZE. MAV
GUIDANCE AND LOCAL STUDIES SUPPORT ADVISORY WINDS IN THESE
LOCATIONS TONIGHT AND EARLY MONDAY. TWH

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

LONG TERM MODELS ARE IN GOOD AGREEMENT WITH SNOW CONTINUING
TUESDAY AND INTO TUESDAY NIGHT. TUESDAY NIGHT THE JET WILL FINALLY
EXIT THE AREA...WITH A RIDGE STARTING TO BUILD INTO THE AREA.
WEDNESDAY AND THURSDAY WILL SEE TEMPERATURES BEGIN TO RETURN TO
MORE NORMAL VALUES. BOTH THE ECMWF AND THE GFS WANT TO BREAK THE
RIDGE DOWN FRIDAY INTO SATURDAY...BUT THE GFS HAS A STRONGER WAVE
MOVING INTO UTAH...WHILE THE EC MOVES A SHORTWAVE THROUGH
NORTHEAST MONTANA. WITH EITHER SOLUTION...THE AREA WILL SEE MORE
UNSTABLE NORTHWEST FLOW...ALONG WITH MORE COLD AIR AND SNOW
CHANCES. THE GFS FOCUS MORE OF THE FORCING AND QPF IN THE
SOUTHWESTERN HALF OF THE AREA...WHILE THE EC FAVORS THE NORTHEAST
MORE. THE SHORTWAVE IN THE EC SOLUTIONS MORE QUICKLY PULLS THE
COLD AIR OUT OF THE AREA. GIVEN THIS UNCERTAINTY...HAVE GONE FOR A
COMPROMISE BETWEEN THE TWO. REIMER

&&

.AVIATION...

SNOW WILL CONTINUE TO LIMIT FLIGHT CONDITIONS TO IFR...ESPECIALLY
WEST OF A RYEGATE...TO BILLINGS...TO BROADUS LINE. CONDITIONS WILL
LIKELY REMAIN AT IFR MUCH OF THE DAY. MILES CITY MAY SEE CONDITIONS
IMPROVE TO MVFR THIS AFTERNOON...BUT WILL LIKELY SEE CONDITIONS
DETERIORATE DURING THE NIGHT. MOUNTAIN OBSCURATIONS WILL PREVAIL
THROUGH THE DAY. REIMER

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 006 006/031 007/014 001/023 017/028 010/022 012/028
    +/S ++/S    97/J    51/B    01/B    12/J    21/B
LVM 015 014/038 019/028 011/037 028/040 019/033 019/036
    7/S 8+/O    97/J    51/B    00/B    22/J    22/J
HDN 008 005/029 006/017 905/020 011/028 005/023 007/027
    +/S ++/S    96/J    41/B    01/B    12/J    21/B
MLS 002 906/015 906/008 917/014 010/020 001/017 005/024
    7/S 7+/S    45/J    20/B    01/B    12/J    21/B
4BQ 005 901/027 000/012 910/018 014/027 004/022 010/027
    6/S 59/S    65/J    31/B    01/B    13/J    21/B
BHK 901 910/013 909/006 915/010 009/018 000/016 005/023
    4/S 3+/S    24/J    20/B    01/B    12/J    21/B
SHR 008 005/035 011/018 000/024 018/035 009/026 011/030
    6/S 57/S    95/J    51/B    01/U    12/J    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MST WEDNESDAY
      FOR ZONES 28>31-34-35-38>42-57-58-63-65.
     WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 6 PM MST
      MONDAY FOR ZONES 32-33.
     WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM MST
      MONDAY FOR ZONES 36-37.
     WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON MST
      MONDAY FOR ZONES 65-66.
     WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
      MST WEDNESDAY FOR ZONES 67-68.
WY...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
      MST WEDNESDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 3, 2:38 PM MST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MST SAT JAN 3 2015

MTZ028>042-056>058-063>068-WYZ098-099-032245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
238 PM MST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTRY WEATHER WITH BITTER COLD AND PERIODS OF HEAVY SNOW WILL
IMPACT THE AREA SUNDAY NIGHT THROUGH EARLY WEDNESDAY MORNING.
TOTAL SNOW ACCUMULATIONS COULD TOTAL UP TO 17 INCHES BY WEDNESDAY.
THE AREA MOST LIKELY TO RECEIVE HEAVY SNOWFALL WILL BE FROM BIG
TIMBER NORTH TO HARLOWTON...THEN SOUTH THROUGH BILLINGS. PLEASE
CHECK YOUR LOCAL FORECAST FOR DETAILS WITH THIS EVOLVING STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:21 AM MSTWinter Storm WarningBYZBig Horn, Carbon, Golden Valley, Musselshell, Park, Rosebud and 4 more71 hr
Jan 4, 3:12 PM MSTHigh Wind WarningBYZPark, Stillwater, Sweet Grass19 hr

Nearby

Wind Advisories in Montana, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.